Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 199, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2020, 5:37 PM CDT for Rush County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 5:37 PM CDT (22:37 UTC)
- Expired
- Aug 10, 2020, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Rush County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:43 PM CDT | TSTM WND GST 65 | 5 W Liebenthal, KS | SHINGLES BLOWN OFF. |
| Aug 10, 5:43 PM CDT | HAIL 1.75 | 5 W Liebenthal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -510 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144
WUUS53 KDDC 102237
SVRDDC
KSC165-102315-
/O.NEW.KDDC.SV.W.0199.200810T2237Z-200810T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
537 PM CDT Mon Aug 10 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Rush County in central Kansas...
* Until 615 PM CDT.
* At 537 PM CDT, a severe thunderstorm was located near Hargrave,
moving north at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
McCracken, Liebenthal and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3854 9929 3855 9959 3869 9959 3870 9954
3870 9930
TIME...MOT...LOC 2237Z 160DEG 7KT 3860 9941
HAIL...1.75IN
WIND...60MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:37 PM CDT, 4 hours earlier.
Area forecast discussion, Aug 10, 1:37 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service Dodge City KS 137 PM CDT Mon Aug 10 2020 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Tuesday) Issued at 128 PM CDT Mon Aug 10 2020 As of 18z today (Monday) a cold front was moving across the I-70 corridor as an upper level trough moved into extreme southwest Kansas. Radar trends also showed some increased convection across West Central Kansas where enhanced lift and increasing instability were developing ahead of the upper wave and near the southward moving surface boundary. Models earlier this Monday afternoon continue to support some isolated to widely scattered thunderstorms near the southward moving cold front and ahead of the upper level trough early this afternoon. The chance for thunderstorms will improve after 4 pm as the area favorable for further developing thunderstorms moves east of roughly HW283 given the forecast increased CAPE and improving 0-6km shear. As thunderstorms develop and move across south central and portions of southwest Kansas late this afternoon into early evening a few of the stronger thunderstorms will be capable of producing wind gusts of 60 to 65 mph along with hail up to the size of quarters. The chance for thunderstorms will taper off after 03z this evening as the upper level trough moves into central Kansas/central Oklahoma and the surface cold front drops south into northwest Oklahoma. As the thunderstorms taper off the skies will clear. Lows tonight will be in the 60s. NAM and GFS BUFR soundings show some low level moisture/clouds along with some cooler air that will be filtering into southwest Kansas behind the cold front early Tuesday morning. It does not look like that if any low clouds do develop they will linger much past late morning so following the general trend of the 900mb to 850mb temperatures and decreasing clouds during the day will be staying close to the previous forecast with Highs on Tuesday mainly ranging from the 90 to 95 degree range. .LONG TERM...(Tuesday night through Monday) Issued at 128 PM CDT Mon Aug 10 2020 Tuesday night will be the next chance for convection across portions of western Kansas as the next upper level trough exits the Central Rockies and moves out into the West Central High Plains. Scattered Thunderstorms will be possible by Tuesday evening ahead of this upper wave near a surface boundary that will be located across eastern Colorado. The thunderstorms that do develop across eastern Colorado late day will move east Tuesday night. If the NAM verifies it appears that best chance for ongoing convection Tuesday night be across southwest Kansas based on where the location of the 0-1km Theta-e ridge axis and southeasterly flow along with the 850mb warm air advection developing overnight ahead of the approaching upper level trough. At this time it appears that an storm that does cross southwest or west central Kansas Tuesday night will have the potential for strong winds and possibly some hail. For the last half of the work week the models remain in decent agreement with an upper high redeveloping/retrograding into the southwest United States near the four corners area. As this upper high shifts west a westerly downslope flow will improve and based on the warming trend advertised by the GFS and ECMWF it looks like a warming trend still is on track for southwest Kansas the last half of the work week. HIgh temperatures climbing back into the upper 90s to around 100 degrees will be possible for much of southwest Kansas from Wednesday through Friday. Precipitation chances briefly shift north but as a northwest flow starts to develop this weekend the chances for late day and overnight convection will begin to improve. Also some cooler/more seasonal temperatures may be returning to southwest Kansas late this weekend period as a cold front takes aim at southwest Kansas && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1217 PM CDT Mon Aug 10 2020 A surface cold front will move into southwest Kansas near Garden City and Dodge City by 21z Today (Monday). This surface boundary will then drop south into northern Oklahoma between 03z and 09z Tuesday. As this surface boundary passes the winds will shift from the south at 10 to 15 knots to the northeast. In addition to the northeast winds developing behind this surface boundary there will be a brief increase in low level moisture/clouds in the 1500 to 2500ft AGL level early this Tuesday morning. Scattered late afternoon and evening thunderstorms will be possible along this frontal boundary between 21z Monday and 03z Tuesday and ceilings that will accompany these thunderstorms are expected to range from 6000 to 9000ft AGL. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 64 92 68 / 30 40 10 20 GCK 93 63 91 65 / 20 20 10 20 EHA 97 63 94 64 / 20 20 20 20 LBL 98 63 95 66 / 40 30 0 20 HYS 93 65 91 68 / 20 20 10 20 P28 99 68 94 71 / 40 50 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 10, 5:27 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 527 AM CDT Mon Aug 10 2020 KSZ030-031-043>046-061>066-074>081-084>090-111030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 527 AM CDT Mon Aug 10 2020 /427 AM MDT Mon Aug 10 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered to numerous thunderstorms will develop later this afternoon along a slowly advancing cold front. A few of these storms could become marginally severe, with mainly a damaging wind threat. Storms will be slow-moving, so torrential rainfall rates will also be a hazard through this evening. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- There will be another chance for strong or isolated severe thunderstorms across far western Kansas Tuesday late afternoon and evening. Hot temperatures will likely return later in the week as high pressure aloft builds north toward Colorado and western Kansas. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Excessive heat: Elevated risk * Friday - Lightning: Limited risk - Excessive heat: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Aug 10, 5:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL LA CROSSE 38.53N 99.31W
08/10/2020 E2.00 INCH RUSH KS LAW ENFORCEMENT
&&
MLGSpecial weather statement, Aug 10, 5:33 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 533 PM CDT Mon Aug 10 2020 KSZ088-089-102300- Clark KS-Comanche KS- 533 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 600 PM CDT... At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Acres, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Acres. LAT...LON 3700 9988 3710 9988 3714 9952 3700 9952 TIME...MOT...LOC 2232Z 271DEG 14KT 3702 9979 TATRO
Special weather statement, Aug 10, 5:33 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 533 PM CDT Mon Aug 10 2020 KSZ045-102300- Ness KS- 533 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY UNTIL 600 PM CDT... At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near Ness City, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ness City and Brownell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3844 9996 3862 9996 3866 9974 3842 9974 TIME...MOT...LOC 2233Z 271DEG 14KT 3853 9987 TATRO
Special weather statement, Aug 10, 5:34 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 534 PM CDT Mon Aug 10 2020 KSZ064-065-079-102300- Hodgeman KS-Pawnee KS-Edwards KS- 534 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HODGEMAN... SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 600 PM CDT... At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Burdett, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Hodgeman, southwestern Pawnee and northwestern Edwards Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3797 9958 3816 9958 3819 9933 3796 9933 TIME...MOT...LOC 2234Z 271DEG 14KT 3807 9949 TATRO
Local storm report, Aug 10, 5:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 3 NW LA CROSSE 38.56N 99.36W
08/10/2020 E1.75 INCH RUSH KS PUBLIC
&&
JDFSpecial weather statement, Aug 10, 5:37 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 537 PM CDT Mon Aug 10 2020 KSZ063-064-077-078-102315- Gray KS-Finney KS-Hodgeman KS-Ford KS- 537 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN FINNEY...WESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 615 PM CDT... At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Kalvesta, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jetmore. LAT...LON 3783 10021 3803 10030 3819 9987 3793 9976 TIME...MOT...LOC 2237Z 251DEG 16KT 3797 10017 SPRINGER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:52 PM CDT | Special Weather Statement | DDC | Trego | 38 min |
| Aug 9, 9:44 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 46 min |
| Aug 9, 9:46 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Aug 10, 7:51 AM CDT | Special Weather Statement | DDC | Barber | 39 min |
| Aug 10, 2:58 PM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| Aug 10, 3:46 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| Aug 10, 3:49 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
| Aug 10, 4:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 58 min |
| Aug 10, 4:16 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| Aug 10, 4:17 PM CDT | Special Weather Statement | DDC | Barber | 43 min |
| Aug 10, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 47 min |
| Aug 10, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 12 min |
| Aug 10, 4:40 PM CDT | Special Weather Statement | DDC | Ness | 50 min |
| Aug 10, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 14 min |
| Aug 10, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 36 min |
| Aug 10, 4:57 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| Aug 10, 5:01 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 44 min |
| Aug 10, 5:19 PM CDT | Special Weather Statement | DDC | Ford | 26 min |
| Aug 10, 5:20 PM CDT | Special Weather Statement | DDC | Kiowa | 25 min |
| Aug 10, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 36 min |
| Aug 10, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 20 min |
| Aug 10, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Aug 10, 5:33 PM CDT | Special Weather Statement | DDC | Ness | 27 min |
| Aug 10, 5:34 PM CDT | Special Weather Statement | DDC | Pawnee | 26 min |
| Aug 10, 5:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| Aug 10, 5:46 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Aug 10, 5:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| Aug 10, 5:49 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| Aug 10, 5:53 PM CDT | Areal Flood Warning | DDC | Clark | 3 hr |
| Aug 10, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
| Aug 10, 5:58 PM CDT | Special Weather Statement | DDC | Pawnee | 32 min |
| Aug 10, 6:00 PM CDT | Special Weather Statement | DDC | Ford | 30 min |
| Aug 10, 6:01 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Aug 10, 6:03 PM CDT | Special Weather Statement | DDC | Trego | 27 min |
| Aug 10, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Aug 10, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 37 min |
| Aug 10, 6:11 PM CDT | Special Weather Statement | DDC | Kiowa | 49 min |
| Aug 10, 6:15 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Aug 10, 6:29 PM CDT | Special Weather Statement | DDC | Ford | 31 min |
| Aug 10, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 42 min |
| Aug 10, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 26 min |
| Aug 10, 6:42 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 10, 6:48 PM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| Aug 10, 6:58 PM CDT | Special Weather Statement | DDC | Seward | 32 min |
| Aug 10, 6:59 PM CDT | Special Weather Statement | DDC | Pratt | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.